Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 29, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 26, 2016, 10:14 PM CDT for Johnson County, Miami County, Kansas. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2016, 10:14 PM CDT (03:14 UTC)
- Expired
- Apr 26, 2016, 10:31 PM CDT
- In force
- 17 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 58 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 10:26 PM CDT | HAIL 1 | 6 Sse Olathe, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 8:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -259 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
610
WUUS53 KEAX 270314
SVREAX
KSC091-121-270345-
/O.NEW.KEAX.SV.W.0029.160427T0314Z-160427T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT TUE APR 26 2016
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1045 PM CDT
* AT 1013 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAOLA...
MOVING NORTHEAST AT 45 MPH. THIS REPLACES THE PREVIOUS WARNING.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OLATHE...LENEXA...GARDNER...PAOLA...SPRING HILL...EDGERTON...CLARE...
CHILES...HILLSDALE...LACKMANS AND WAGSTAFF.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 200 AND 220.
INTERSTATE 435 NEAR MILE MARKER 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3883 9505 3895 9476 3857 9473 3859 9495
3875 9506
TIME...MOT...LOC 0313Z 236DEG 40KT 3863 9482
HAIL...1.50IN
WIND...60MPH
$$
WELSH1 follow-up statement
511
WWUS53 KEAX 270331
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 PM CDT TUE APR 26 2016
KSC091-121-270340-
/O.CAN.KEAX.SV.W.0029.000000T0000Z-160427T0345Z/
JOHNSON KS-MIAMI KS-
1031 PM CDT TUE APR 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON AND
NORTHWESTERN MIAMI COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
EAST CENTRAL KANSAS.
LAT...LON 3883 9505 3895 9476 3857 9473 3859 9495
3875 9506
TIME...MOT...LOC 0327Z 236DEG 40KT 3874 9461
$$
WELSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:40 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Apr 26, 6:40 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
640 PM CDT TUE APR 26 2016
.Discussion...
Issued at 432 PM CDT TUE APR 26 2016
Convection got started early this morning in response to a little
vorticity max crossing a stalled front roughly along I-70, then the
low level jet kicked in and helped organize the early morning cells
into a progressive bow echo that moved across Missouri, roughly
along a line from St Joseph and Kansas City east-southeast through
Sedalia and Boonville. Rain totals of 1 to 2 inches, with locally
higher amounts, where noted along the path of the bow echo along
with some hail and wind reports, which will all factor into the
forecast for this evening. Otherwise, the bow echo has left behind a
significantly strong enough cold pool to push the stalled front from
I-70 south of the forecast region this afternoon, placing the
outflow boundary across Allen and Bourbon counties in Kansas just to
the southwest of our area, wrapping back up into the surface low
still located across central Kansas. This outflow boundary will be
the focus for more convection late this afternoon and evening.
Rest of the afternoon...Atmospheric recovery along the outflow
boundary, and points southwest, have returned into the 3000+ J/KG
range with effective southwest shear values of 40+ knots. This has
proven more than sufficient to result in severe thunderstorms just to
our west with convection starting to bubble up again in south
central Kansas along the dry line -extending south from the Wichita-
and also along the outflow boundary from Concordia, KS southeast to
Mound City, KS. However currently, steering winds up through 850mb
are from due south with 700mb winds south-southeast. As a result the
storms are lifting north-northeast so it will take till some time
for more than isolated thunderstorm activity to spread back across
our section of eastern Kansas and western Missouri. As the parent
upper level trough lifts and pivots late tonight it will become
increasingly negatively tilted, allowing more cold air in aloft thus
keeping the atmosphere unstable well into the overnight hours. This
could help fuel storms late into the overnight hours, keeping the
severe potential going late into the night as the low level jet veers
over into northwest Missouri. As a result, severe weather is
favorable for both damaging winds and large hail along with isolated
tornadoes both early this evening and late tonight. Expect storms to
persist through much of the night with ongoing activity possibly
lingering through sunrise Wednesday. Additionally, heavy rain is
expected to accompany these storms, and given the rainfall this
morning -especially across northwestern Missouri and northeast
Kansas- we have issued a flash flood watch for tonight to cover areas
along the state line.
Speaking of Wednesday...morning activity should be lifting northeast
and then likely result in a break in convection by the late morning
hours. However, the parent upper level trough will be pivoting
across above northwest Missouri with cold air sliding in aloft.
Resulting steepening lapse rates and could result in some low topped
thunderstorms, particularly in northwest Missouri and adjacent areas
of northeast Kansas. However, working against these low topped
storms will be the fact that the parent low will push the jet axis
east putting the better shear to the east of where the low top
storms would be expected. But, this still leaves the possibility open
for low topped severe weather in areas near the Iowa border east and
southeast into northeast and central Missouri Wednesday afternoon.
Any stormy activity Wednesday will likely continue to the northeast
thus leaving the region storm free by Thursday.
Attention then turns towards the weekend as another trough exits the
Desert Southwest by moving northeast across the Plains States. This
trough currently looks to be trending just far enough south to take
the focus for severe weather and put it to our south. But, we could
still get plenty of storms starting again Friday and lasting through
at least Saturday with more storms possible into Sunday. We will
want to watch for flooding potential given the rainfall totals
expected this work week, but currently the sever threat for the
weekend looks low at this time.
&&
.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 639 PM CDT TUE APR 26 2016
VFR conditions currently prevail at the terminals this evening which
will persist for the next couple of hours. Then a complex of
thunderstorms in eastern Kansas will push east into Missouri reaching
many of the terminals around 02Z this evening. CIGs under the storms
are still expected to mainly be in the MVFR range, though an arrant
IFR CIG or VIS can't be ruled out this evening when the strongest
storms are moving through. Otherwise, expect storms through the early
morning to mid-morning hours before activity moves off to the
northeast. Low clouds or scattered showers are advertise by some
models for the morning and afternoon hours Wednesday, but have held
off on adding them for now to the end of the TAF due to low
confidence.
&&
.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Wednesday morning for KSZ025-057-060-
102>105.
MO...Flash Flood Watch through Wednesday morning for MOZ001>004-
011>014-020>022-028>030-037-038-043-044-053-054.
&&
Discussion...Cutter
Aviation...CutterHazardous weather outlook, Apr 26, 5:34 AM CDT, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 534 AM CDT TUE APR 26 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271045- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 534 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORNING THUNDERSTORMS COULD PRODUCE LARGE HAIL. A SECOND ROUND OF POTENTIALLY SEVERE WEATHER IS POSSIBLE TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS AS WELL AS LOCALLY HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS WILL CONTINUE ON WEDNESDAY WITH ANOTHER THREAT FOR SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE LIKELY FROM FRIDAY NIGHT THROUGH THE WEEKEND. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, Apr 26, 6:09 PM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT TUE APR 26 2016
KSZ102-MOZ011-270000-
DONIPHAN KS-HOLT MO-
609 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND HOLT
COUNTIES UNTIL 700 PM CDT...
AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHITE CLOUD...OR 11 MILES EAST OF FALLS CITY...MOVING NORTH AT 15 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUND CITY...OREGON...MAITLAND...FOREST CITY...CRAIG...WHITE CLOUD...BIG
LAKE...FORTESCUE...BIGELOW AND CORNING.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 98.
LAT...LON 4026 9507 4015 9506 4010 9503 4007 9506
4005 9502 3995 9500 3994 9534 4000 9534
4000 9531 4003 9535 4004 9542 4012 9539
4018 9548 4024 9547 4025 9552 4026 9554
TIME...MOT...LOC 2309Z 173DEG 15KT 4003 9539
CDBSpecial weather statement, Apr 26, 8:59 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 PM CDT TUE APR 26 2016
MOZ004-005-013-270230-
HARRISON MO-GENTRY MO-DE KALB MO-
859 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...GENTRY
AND NORTHERN DEKALB COUNTIES UNTIL 930 PM CDT...
AT 859 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF KING CITY...OR 8 MILES NORTH OF MAYSVILLE...MOVING NORTH
AT 40 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBANY...KING CITY...NEW HAMPTON...DARLINGTON...MCFALL...GENTRY...
MARTINSVILLE...FAIRPORT AND FORD CITY.
LAT...LON 4034 9411 4014 9419 4013 9422 4009 9421
3990 9429 3996 9454 4038 9445 4039 9439
TIME...MOT...LOC 0159Z 192DEG 34KT 4001 9439
CDBLocal storm report, Apr 26, 9:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL OLATHE 38.89N 94.81W
04/26/2016 E1.00 INCH JOHNSON KS EMERGENCY MNGR
&&Local storm report, Apr 26, 10:09 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1009 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 2 SSW EDGERTON 38.74N 95.02W
04/26/2016 E1.50 INCH JOHNSON KS STORM CHASER
&&Local storm report, Apr 26, 10:10 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL 5 W PAOLA 38.58N 94.96W
04/26/2016 E1.00 INCH MIAMI KS EMERGENCY MNGR
&&Local storm report, Apr 26, 10:12 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1012 PM CDT TUE APR 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HAIL OVERLAND PARK 38.98N 94.67W
04/26/2016 E0.75 INCH JOHNSON KS PUBLIC
&&
MJThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 8:51 PM CDT | River Flood Warning | EAX | Doniphan | 12 days |
| Apr 26, 8:51 PM CDT | River Flood Warning | EAX | Atchison | 6 days |
| Apr 26, 8:58 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 49 hr |
| Apr 26, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 31 min |
| Apr 26, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 35 min |
| Apr 26, 10:13 PM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 6 hr |
| Apr 26, 10:25 PM CDT | Flash Flood Warning | EAX | Doniphan | 6 hr |
| Apr 26, 10:29 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami, Wyandotte | 46 min |
| Apr 26, 10:56 PM CDT | Flash Flood Warning | EAX | Johnson, Wyandotte | 6 hr |
| Apr 26, 11:33 PM CDT | River Flood Warning | EAX | Johnson | 29 hr |
| Apr 27, 1:39 AM CDT | River Flood Warning | EAX | Atchison | 36 hr |
| Apr 27, 1:39 AM CDT | River Flood Warning | EAX | Leavenworth | 70 hr |
| Apr 27, 1:47 AM CDT | River Flood Warning | EAX | Miami | 4 days |
| Apr 27, 1:47 AM CDT | River Flood Warning | EAX | Linn | 4 days |
| Apr 27, 5:05 AM CDT | Areal Flood Warning | EAX | Atchison, Doniphan, Johnson, Leavenworth, Wyandotte | 18 hr |
| Apr 27, 1:54 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 36 min |
| Apr 27, 2:32 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 28 min |
| Apr 27, 2:57 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 33 min |
| Apr 27, 3:02 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 43 min |
| Apr 27, 3:19 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Leavenworth | 41 min |
| Apr 27, 3:27 PM CDT | Special Weather Statement | EAX | Wyandotte | 33 min |
| Apr 27, 3:31 PM CDT | Special Weather Statement | EAX | Leavenworth | 44 min |
| Apr 27, 3:33 PM CDT | Severe Thunderstorm Warning | EAX | Wyandotte | 27 min |
| Apr 27, 3:38 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.